Table of Contents Author Guidelines Submit a Manuscript
International Journal of Dentistry
Volume 2011 (2011), Article ID 953835, 8 pages
http://dx.doi.org/10.1155/2011/953835
Research Article

Susceptibility of Enamel Treated with Bleaching Agents to Mineral Loss after Cariogenic Challenge

1Department of Restorative Dentistry and Endodontics, Faculty of Dentistry, Ege University, Bornova, 35100 İzmir, Turkey
2Department of Biopharmaceutics and Pharmacokinetics, Faculty of Pharmacy, Ege University, Bornova, 35100 İzmir, Turkey

Received 10 August 2010; Revised 3 February 2011; Accepted 7 June 2011

Academic Editor: A. D. Loguercio

Copyright © 2011 Hüseyin Tezel et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Objectives. Controversial reports exist whether bleaching agents cause a susceptibility to demineralization. The aim of this study was to compare the calcium loss of enamel treated with different bleaching agents and activation methods. Method and Materials. The specimens obtained from human premolars were treated in accordance with manufacturer protocols; 10% carbamide peroxide, 38% hydrogen peroxide light-activated, 38% hydrogen peroxide laser-activated, and no treatment (control). After cariogenic challenge calcium concentrations were determined by Inductively Coupled Plasma Mass Spectrometry. Results. No differences were found between the calcium loss of the laser-activated group and 10% carbamide peroxide group ( 𝑝 > 0 . 0 5 ). However, the differences between laser-activated and control groups were statistically significant ( 𝑝 < 0 . 0 5 ). The differences between 10% carbamide peroxide and the control group were not significant ( 𝑝 > 0 . 0 5 ). On the other hand, the light-activated group showed a significantly higher calcium loss compared with the other groups ( 𝑝 < 0 . 0 5 ). Conclusions. The results show that bleaching agents may cause calcium loss but it seems to be a negligible quantity for clinical aspects.